Journal Logo

Research Article: Clinical Case Report

Ventricular Tachycardia and Resembling Acute Coronary Syndrome During Pheochromocytoma Crisis

A Case Report

Li, Shi-jun MD; Wang, Tao MD, PhD; Wang, Lin MD; Pang, Zhan-qi MD; Ma, Ben MD; Li, Ya-wen MD; Yang, Jian MD; Dong, He MD

Editor(s): Parra Carrillo., Jose Zacarias

Author Information
doi: 10.1097/MD.0000000000003297
  • Open

Abstract

INTRODUCTION

Pheochromocytomas are neuroendocrine tumors that can present as sustained or paroxysmal hypertensive emergencies due to catecholamine excess. Transient myocardial dysfunction and acute coronary syndrome (ACS) are the most reported fatal cardiac events associated with catecholamine excess caused by pheochromocytomas.1 Sinus tachycardia, and even serious ventricular arrhythmia, are common arrhythmias that occur with phaeochromocytomas. We present a case of a rare pheochromocytoma presentation of ventricular tachycardia (VT) and resembling ACS. We obtained written consent from the patient to publish this report and did not include identifying patient data.

Case Report

A 65-year-old man was referred to our hospital for evaluation of stuttering chest pain for 10 days, and he was a common worker. There was no positive finding from the relevant physical examination. He has no medical, family, and psychosocial history including co-morbidities, and relevant genetic information. His electrocardiogram showed T-wave inversion over leads V1 to V4 (Figure 1). Coronary angiography showed 90% stenosis in the mid-left anterior descending coronary artery (LAD), which was stented (Figure 2). T-wave still inversion over leads V1 to V4 after the percutaneous coronary intervention (PCI) (Figure 3). The patient discharged after the PCI in 5 days and recharged in the hospital because of a palpation. His electrocardiogram demonstrated ventricular tachycardia (Figure 4), and severe hypertension, remarkable blood pressure fluctuation between 224/76 and 70/50 mm Hg. Although several antihypertensive drugs were used, ventricular tachycardia still occurred on him for 2 times, each was preceded by a period of blood pressure fluctuation and burst out concomitantly at the peak of a hypertension crisis.

FIGURE 1
FIGURE 1:
Electrocardiogram (ECG) in charge T-wave inversion over leads V1 to V4. ECG = electrocardiogram.
FIGURE 2
FIGURE 2:
(A) Coronary angiography shows 90% stenosis in the mid-left anterior descending artery (LAD); (C) LAD was stented. LAD = left anterior descending.
FIGURE 3
FIGURE 3:
ECG after Coronary angiography T-wave still inversion over leads V1 to V4. ECG = electrocardiogram.
FIGURE 4
FIGURE 4:
ECG showed VT. ECG = electrocardiogram, VT = ventricular tachycardia.

The patient felt abdominal pain and his abdominal ultrasound showed suspicious right adrenal gland tumor. Enhanced computed tomography of adrenal gland conformed that there was a tumor in right adrenal gland accompanied by an upset level of aldosterone (Figure 5). The tumor was removed by laparoscope, and pathological examination showed pheochromocytoma (Figure 6). After the surgery, the blood pressure turned normal gradually. There was no T-wave inversion in lead V1-V4 (Figure 7).

FIGURE 5
FIGURE 5:
Abdominal computed tomography scan (arterial phase) a tumor in right adrenal gland accompanied.
FIGURE 6
FIGURE 6:
Pathological examination showed pheochromocytoma.
FIGURE 7
FIGURE 7:
ECG after surgery (T-wave is normal). ECG = electrocardiogram.

DISCUSSION

Our case illustrates a rare pheochromocytoma presentation with VT and resembling ACS. When the β-adrenoceptors are stimulated by catecholamine excess, it may lead to sinus tachycardia or even serious ventricular tachycardia.2–7 Takotsubo cardiomyopathy with transient myocardial dysfunction is a newly identified cardiac manifestation of phaeochromocytoma;8 severe coronary vasospasm may be the cause of some of the reported Takotsubo cardiomyopathy cases that have accompanied pheochromocytoma crises. Sometimes, after the removal of the tumor, the structural abnormalities and symptoms resolve. Cases involving pheochromocytoma crises resembling acute myocardial infarctions (AMI) have been reported in recent years.9–12 More than half of patients with pheochromocytoma crises presenting AMI and ACS had few significant coronary atherosclerosis; catecholamine excess lead to hemodynamic compromise of the myocardium that accelerated cell fibrosis and death. In patients with pheochromocytoma crises presenting AMI had significant coronary atherosclerosis, catecholamine excess may worsen the myocardial infarction. In our case, the occlusion in the mid of LAD could be explained by the worsening of the clinical course of myocardial ischemia or by severe coronary vasospasm caused by the excessive amounts of catecholamine released from the tumor. Coronary vasospasm appeared likely in this case because the patient had no classic coronary risk factors (e.g., family history, smoking, essential hypertension, hyperglycemia, abnormal serum lipoprotein, and high body mass index). Thus, pheochromocytoma was missed until he revealed the association of his symptoms with abdominalgia. As phaeochromocytomas that present with cardiovascular complications can be fatal, it is necessary to screen for the disease when patients present with symptoms, indicating catecholamine excess.

REFERENCES

1. Brouwers FM, Lenders JW, Eisenhofer G, et al. Pheochromocytoma as an endocrine emergency. Rev Endocr Metab Disord 2003; 4:121–128.
2. Prejbisz A, Lenders JW, Eisenhofer G, et al. Cardiovascular manifestations of phaeochromocytoma. J Hypertens 2011; 29:2049–2060.
3. Manning LV, Barratt S. Normotension, ventricular tachycardia and palpitation: an unusual presentation of phaeochromocytoma. Br J Clin Pract 1989; 43:163–164.
4. McNeill AJ, Adgey AA, Wilson C. Recurrent ventricular arrhythmias complicating myocardial infarction in the presence of phaeochromocytoma. Br Heart J 1992; 67:97–98.
5. Methe H, Hinterseer M, Wilbert-Lampen U, et al. Torsades de Pointes: a rare complication of an extra-adrenal pheochromocytoma. Hypertens Res 2007; 30:1263–1266.
6. Michaels RD, Hays JH, O’Brian JT, et al. Pheochromocytom associated ventricular tachycardia blocked with atenolol. J Endocrinol Invest 1990; 13:943–947.
7. Huang YC, Chang CH, Wang CH, et al. Pheochromocytoma complicated with severe ventricular tachycardia: report of one case. Acta Paediatr Taiwan 2007; 48:280–284.
8. Adameova A, Abdellatif Y, Dhalla NS. Role of the excessive amounts of circulating catecholamines and glucocorticoids in stress-induced heart disease. Can J Physiol Pharmacol 2009; 87:493–514.
9. Darze ES, Von Sohsten RL. Pheochromocytoma-induced segmental myocardial dysfunction mimicking an acute myocardial infarction in a patient with normal coronary arteries. Arq Bras Cardiol 2004; 82:178–180.
10. Yebra Yebra M, Martin Asenjo R, ArrueI, et al. PrietoS. Isquemia miocardica aguda y trombosis ventricular asociadas a feocromocitoma. Rev Esp Cardiol 2005; 58:598–600.
11. Coroleu SF, Muñoz-Camacho JF, Fernández-Gómez C, et al. Acute myocardial infarction probably related to severe coronary vasospasm during pheochromocytoma crisis. Rev Esp Cardiol 2011; 64:244–246.
12. Chen YC, Su YC, Tzeng JE, et al. The Case | A woman with persistent chest pain and palpitations after coronary stenting: bladder pheochromocytoma. Kidney Int 2009; 75:1361–1362.
Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.